Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 118, NWS Springfield, MO

September 23, 2006Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 2006, 8:59 AM CDT for Oregon County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2006, 8:59 AM CDT (13:59 UTC)
Expired
Sep 23, 2006, 2:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 9:10 AM CDTHEAVY RAIN 10.16Myrtle, MO24 HOUR TOTAL RAINFALL.
Sep 23, 9:17 AM CDTFLASH FLOOD5 E Myrtle, MOVOLUNTEER WEATHER OBSERVER REPORTED THE ELEVEN POINT RIVER HAS FLOODED OVER HIGHWAY 142. ROADWAY IS IMPASSABLE. ALSO...SOUTH OF MYRTLE ROUTE B IS FLOODED ALONG THE MISSOURI/ARKANSAS BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 231359
FFWSGF
MOC149-231945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 245 PM CDT

* AT 855 AM CDT...NATIONAL WEATHER SERVICE RADAR ESTIMATED 
  TORRENTIAL RAINFALL AMOUNTS OF THREE TO FIVE INCHES ACROSS MUCH OF 
  OREGON COUNTY SINCE FRIDAY AFTERNOON. SOME LOCATIONS IN SOUTHERN 
  OREGON COUNTY HAD RECEIVED IN EXCESS OF SIX INCHES. 

  ADDITIONAL HEAVY RAINFALL HAD FALLEN SINCE 7 AM...AGGRAVATING 
  THE EXISTING FLOODING. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FLOODING ON SEVERAL COUNTY ROADS. LOW WATER CROSSINGS WILL BE AT
  PARTICULAR RISK OF FLOODING.

* STREAMS THAT WILL LIKELY FLOOD INCLUDE BUT ARE NOT LIMITED TO 
  FREDERICK CREEK...SPRING RIVER...AND TRIBUTARIES OF THE ELEVEN 
  POINT RIVER. RAPID AND SIGNIFICANT RISES WILL OCCUR ON THE ELEVEN 
  POINT RIVER. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...LOW WATER CROSSINGS AND COUNTRY ROADS...AS WELL 
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THIS FLASH FLOOD WARNING REPLACES THE WARNING PREVIOUSLY IN EFFECT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3650 9169 3649 9113 3682 9113 3683 9123
      3688 9122 3688 9168

$$

FOSTER
1 follow-up statement
000 
WGUS73 KSGF 231939
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SAT SEP 23 2006

MOC149-231949-
OREGON MO-
239 PM CDT SAT SEP 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM CDT FOR OREGON
COUNTY...

THE FLASH FLOOD WARNING FOR OREGON COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING UNTIL 1030 PM FOR OREGON COUNTY.

LAT...LON 3650 9169 3649 9113 3682 9113 3683 9123
      3688 9122 3688 9168

$$

SCHULTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:49 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 23, 5:49 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 AM CDT SAT SEP 23 2006

UPDATED AVIATION

...TORNADO WATCH 796 REMAINS IN EFFECT UNTIL 11 AM...

.DISCUSSION...

TODAY...UPPER LEVEL LOW PRESSURE WILL PUSH INTO THE GREAT LAKES AS A
STRONG UPPER LEVEL JET STREAK EJECTS TO THE NORTHEAST OUT OF THE
CENTRAL PLAINS. THE LIFTING ENERGY WILL ALLOW A COLD FRONT TO PUSH
THROUGH MUCH OF CENTRAL AND SOUTHWEST MISSOURI BY THIS EVENING.
EXPECT A SOLID LINE OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE
FRONT. KINEMATIC AND THERMODYNAMIC FIELDS WILL SUPPORT A STRONG TO
SEVERE SQUALL LINE. MUCAPES PUSHING 1000 J/KG ALONG WITH 6 KM BULK
SHEAR VALUES AROUND 50 KTS WILL SUPPORT SOME SEVERE HAIL. SEVERE
WIND GUSTS WILL ALSO BE POSSIBLE...ESPECIALLY AS STORMS BECOME MORE
SURFACE BASED BY LATER THIS MORNING. A LITTLE LESS IN THE WAY OF LOW
LEVEL SHEAR IS EXPECTED TODAY AS SURFACE WINDS WILL BE A BIT MORE
VEERED. A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY WITH ANY
STORMS THAT MANAGE TO FIRE AHEAD OF THE MAIN LINE. MEAN STORM
MOTIONS WILL TEND TO FOLLOW THE ORIENTATION OF THE FRONT. UNTIL THE
FRONT ACCELERATES SOUTHEASTWARD STARTING LATER THIS MORNING...HEAVY
RAINFALL WILL BE A CONCERN. ANY ADDITIONAL RAINFALL OVER SOUTH
CENTRAL MISSOURI WILL POSE A FLOODING THREAT.

TONIGHT AND SUNDAY...THE MAIN UPPER LEVEL TROUGH AXIS WILL PASS
ACROSS MISSOURI. A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER EXTREME SOUTH CENTRAL MISSOURI. OTHERWISE...SKIES WILL
GENERALLY BECOME MOSTLY CLEAR OVER MOST AREAS BY MIDNIGHT. MOST
AREAS WILL TEND TO CLOUD UP ONCE AGAIN TOWARDS DAWN AS A LOW STRATUS
DECK DEVELOPS. THEN EXPECT STRATUS/STRATOCUMULUS TO HANG AROUND FOR
MUCH OF SUNDAY...KEEPING TEMPERATURES RATHER COOL.

SUNDAY NIGHT THROUGH TUESDAY NIGHT THEN LOOK RATHER QUIET AS A DRIER
NORTHWESTERLY FLOW SETTLES OVER THE REGION. TEMPERATURES BY TUESDAY
WILL GET BACK TO NEAR NORMAL VALUES. CHANCE POPS WERE THEN INCLUDED
FROM WEDNESDAY INTO THURSDAY AS THE NEXT UPPER LEVEL TROUGH SWINGS
INTO THE AREA FROM THE NORTHWEST. NO CHANGES WERE MADE TO THE
FORECAST BEYOND WEDNESDAY NIGHT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...COLD FRONT STARTING TO MAKE A BIT OF PROGRESS
EASTWARD.  STILL HAVE SURFACE WAVE ALONG FRONT HEADING INTO SW
CORNER OF MISSOURI.  MAIN PRECIPITATION SHIFTING EAST OF SGF/JLN
TERMINAL LOCATIONS AND WILL KEEP TERMAINALS DRY OTHER THAN A TEMPO
GROUP FOR A COUPLE OF HOURS TO BEGIN THE SGF TAFS.  CEILINGS WILL
HOVER AROUND 3000 TO 4000 FEET THIS MORNING WITH WINDSHIFT IN SGF
OCCURRING TOWARDS MIDDAY.  CLEARING SKY EXPECTED BY THIS EVENING.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 23, 5:46 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 AM CDT SAT SEP 23 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
546 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...
  DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF
  QUARTERS...AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH AND EAST OF INTERSTATE 44.

  DISCUSSION:

  A COLD FRONT WILL SLOWLY PUSH THROUGH CENTRAL AND SOUTHWEST
  MISSOURI TODAY. A LINE OF SHOWERS AND THUNDERSTORMS WILL
  CONTINUE TO DEVELOP ALONG THE FRONT EARLY THIS MORNING NEAR THE
  INTERSTATE 44 CORRIDOR. WIND GUSTS TO 60 MPH AND HAIL TO THE
  SIZE OF QUARTERS WILL BE THE PRIMARY THREATS WITH THESE STORMS.
  A SMALL TORNADO THREAT DOES EXIST SOUTH OF A NEOSHO TO AVA LINE
  THROUGH THE MIDDLE OF THIS MORNING.

  THE LINE OF THUNDERSTORMS WILL PUSH EAST INTO CENTRAL AND SOUTH
  CENTRAL MISSOURI BY THIS AFTERNOON. THE MAIN THREATS FROM THESE
  STORMS WILL AGAIN BE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE
  OF QUARTERS. A TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY
  WITH ANY STORMS THAT CAN DEVELOP AHEAD OF THE MAIN LINE.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  EAST OF A NEVADA TO NEOSHO LINE. DUE TO HEAVY RAINFALL OVER THE
  PAST 24 HOURS...AN ENHANCED FLOODING THREAT EXISTS ACROSS SOUTH
  CENTRAL MISSOURI FROM GAINESVILLE TO ALTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
  INTO THURSDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
  TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND EAST OF INTERSTATE 44
  AFTER 12 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 23, 8:02 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HEAVY RAIN       1 S NOBLE               36.73N 92.57W
09/23/2006  E4.00 INCH       OZARK              MO   PUBLIC

&&

HATCH
Local storm report, Sep 23, 8:05 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     EMINENCE                37.15N 91.36W
09/23/2006                   SHANNON            MO   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN ACROSS THE COUNTY.

&&

HATCH
Local storm report, Sep 23, 8:14 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 S HOUSTON             37.30N 91.96W
09/22/2006  E0.88 INCH       TEXAS              MO   CO-OP OBSERVER

&&

HATCH
Local storm report, Sep 23, 8:22 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     TSTM WND DMG     ALTON                   36.69N 91.40W
09/23/2006                   OREGON             MO   LAW ENFORCEMENT

            TREES DOWN IN TOWN.

&&

HATCH
Local storm report, Sep 23, 8:24 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      ALTON                   36.69N 91.40W
09/23/2006                   OREGON             MO   LAW ENFORCEMENT

            WATER RUNNING OVER SEVERAL COUNTY ROADS.

&&

HATCH
Local storm report, Sep 23, 8:47 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 AM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     WINONA                  37.01N 91.32W
09/23/2006                   SHANNON            MO   PUBLIC

            TREES DOWN.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:42 PM CDTFlash Flood WarningSGFOregon6 hr
Sep 22, 8:19 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Sep 22, 8:24 PM CDTSevere Thunderstorm WarningSGFOzark96 min
Sep 22, 9:09 PM CDTSevere Thunderstorm WarningSGFHowell66 min
Sep 22, 9:23 PM CDTFlash Flood WarningSGFOzark, Taney12 hr
Sep 22, 9:32 PM CDTFlash Flood WarningSGFHowell11 hr
Sep 22, 9:51 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon69 min
Sep 22, 9:55 PM CDTFlash Flood WarningSGFOregon11 hr
Sep 22, 9:57 PM CDTSevere Thunderstorm WarningSGFOzark, Taney27 min
Sep 22, 10:03 PM CDTTornado WarningSGFHowell, Ozark57 min
Sep 22, 10:57 PM CDTSevere Thunderstorm WarningSGFOregon63 min
Sep 23, 3:41 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton36 min
Sep 23, 6:10 AM CDTSevere Thunderstorm WarningSGFOzark50 min
Sep 23, 6:43 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell35 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.